The FDA is updating the public about new actions to address reports of deaths that have occurred post-operatively in children with obstructive sleep apnea who received codeine for pain relief following a tonsillectomy and/or adenoidectomy.

In August 2012, the FDA announced it was conducting a safety review on the safety of codeine in these children. Analyses showed they had evidence of being ultra-rapid metabolizers of codeine, which is an inherited ability that causes the liver to convert codeine into life-threatening or fatal amounts of morphine in the body.

A new Boxed Warning will be added to the drug label of codeine-containing products about the risk of codeine in post-operative pain management in children following tonsillectomy and/or adenoidectomy. A contraindication will be added to restrict codeine from being used in this setting. In addition, the Warnings/Precautions, Pediatric Use, and Patient Counseling Information sections of the label will also be updated.

Healthcare professionals are to prescribe an alternate analgesic for post-operative pain control in children who are undergoing tonsillectomy and/or adenoidectomy. Parents and caregivers are to seek medical attention immediately if their child shows signs of unusual sleepiness, confusion, or difficult or noisy breathing.


Continue Reading

For more information call (800) 332-1088 or visit http://www.fda.gov/downloads/Drugs/DrugSafety/UCM339116.pdf